Oklahoma, 2019

Tornado and Flooding in Oklahoma, June 2, 2019

June 2, 2019 · NWS AMA · 7 events in 2 counties and zones

An upper level disturbance generated a multi cell cluster of thunderstorms over parts of northeastern New Mexico. Favorable winds with low level moisture and instability in the central and western Oklahoma Panhandle allowed thunderstorms to maintain their strength as they moved east from New Mexico into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance generated a multi cell cluster of thunderstorms over parts of northeastern New Mexico. Favorable winds with low level moisture and instability in the central and western Oklahoma Panhandle allowed thunderstorms to maintain their strength as they moved east from New Mexico into the area. Large hail up to golf balls and even a landspout was reported in Cimarron County, OK. Some thunderstorms across the western OK Panhandle did back build over the same areas which resulted in a few reports of flooding across parts of Cimarron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 6:10 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 2, 6:10 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
710 PM CDT Sun Jun 2 2019

.AVIATION...
For the 00Z TAFs, another round of showers and tstms affecting far
wrn parts of the OK and TX Panhandles should continue to impact
the region with some expansion eastward this evening. Have
included VCTS at both KDHT and KAMA and a TEMPO group for TSRA at
KGUY for the evening hours to account for this latest round of
precipitation. The next crop of showers and tstms is fcst to begin
developing towards the end of this fcst cycle.

02

&&

.PREV DISCUSSION... /Issued 325 PM CDT Sun Jun 2 2019/

SHORT TERM...This Afternoon through Tonight...

The synoptic pattern has changed very little from yesterday, with
broad cyclonic flow centered near southwest NV and weak ridge axis
across southern plains. 500mb Heights are mostly neutral with weak
zonal flow of only 20 to 30 knots. Anvil layer winds are much
stronger at 90 to 100 knots out of the southwest. A weak shortwave
will advance east out of New Mexico with evidence of lift now across
the southern Rocky Mountains. This shortwave will shift eastward
through the evening, bringing another round of scattered
thunderstorms this evening and overnight. These storms should have a
good tap of 850mb to 700mb theta-E advection, although there are
hints in the latest model guidance of some negative 700mb theta-E
advection across the southern half of the area (along with recovery
concerns mentioned below), which may spell trouble for storms south
of the Canadian River this evening. This also seems to be indicated
in the latest CAM runs, with a noted decline in the reflectivity
fields across the southern Texas Panhandle. These trends have
resulted in a lowering to chance pops in the south after 7PM, but
maintaining likely pops in the north where positive 700mb theta-E
seems to be maintained. Storms should be most numerous from 8 PM to
2 AM tonight, with activity shifting into the far eastern zones by
sunrise Monday.

This afternoon, surface dew points range from high 50s in the north
FA to low 60s in the south FA. There is no true dryline in the area
today as low 50s dew points extend all the way into central NM. What
is likely an old outflow boundary is now slowly shifting north from
near Tucumcari, NM to Hereford, TX to Clarendon, TX. Isolated
thunderstorms will be possible along this boundary given increased
moisture convergence. The Day Cloud Distinction RGB is picking up
towing cumulus and attempted convective initiation near Happy, TX as
of 19z. Slight chance pops were included for this activity through
00z. Bufkit soundings suggest very little capping in place by 21z at
KAMA and surrounding areas, but the lack of upper level support
should keep activity sparse. That being said, MLCAPE is slowly
increasing along this boundary based on SPC mesoanalysis and should
peak at around 2500 to 3000 J/kg by 00z, which would support very
strong updraft and large hail. There is concern with the 12z
sounding at KAMA which showed mid level lapse rates that were less
impressive with the EML compared to yesterday, so models may be
overdoing the CAPE and underdoing the cap, especially for the areas
that were still getting rain showers this morning. The upcoming 00z
sounding will shed more light on this. Meanwhile effective shear is
also expected to increase to around 40 knots, although the lack of
better speed shear below 400mb and some backing in the 3-6km layer
may limit updraft helicity, especially before the low level jet
picks up this evening. The low level winds are quite weak as of 19z,
but they are expected to increase out of the southeast by 00z which
will help the low level shear some. However, even with the low level
jet this evening, hodographs do not look too impressive compared to
the last few events, so the tornado threat will be low. DCAPE is
progged to be impressive this evening ahead of the storms coming out
of NM, so strong winds will be possible, especially in any bowing
segments.

Ward

LONG TERM...Monday through Sunday...
Models and ensembles have stayed close to same story.  Namely,
southwestern CONUS closed low moves slowly toward southeast
Arizona through Tuesday night, and then slowly lifts northeast on
Wednesday toward northeast New Mexico.  Low makes its move across
the Texas and Oklahoma Panhandles Wednesday night and Thursday.

Continued feed of deep rich moisture Monday through Thursday will
maintain instability and high amounts of precipitable water, with
threat for strong to severe thunderstorms and heavy rains
continuing through Thursday.  Will be difficult to set the timing
and most favored areas for thunderstorms, but late afternoon and
overnight periods will likely be the most active.  Boundaries
laid down by thunderstorms and stabilizing influences behind them
will likely play a role daily.

Could see a few lingering thunderstorms in the far eastern parts
of the Panhandles Thursday night as the low departs.  Friday
through Saturday look to be dry due to confluent flow aloft and
brief ridging in the wake of the low.  Chances for thunderstorms
resume Saturday night and Sunday, mainly across northern sections
as stronger flow develops with the approach of another trof.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 2, 2:26 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
326 PM CDT Sun Jun 2 2019

OKZ001>003-TXZ001>020-317-031200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
326 PM CDT Sun Jun 2 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Scattered to numerous thunderstorms are expected across the
Panhandles through tonight. Some of the storms may become severe
with large hail and damaging winds the main threats. A tornado can
not be ruled out. Heavy rain may also lead to areas of flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across much of the Panhandles
Monday through Thursday night. Some of the storms may become
severe with large hail and damaging winds being the main threats.
Heavy rain may also lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Cockrell

In the hours before

Local storm report, Jun 2, 3:18 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             TEXLINE                 36.38N 103.02W
06/01/2019  E0.88 INCH       DALLAM             TX   TRAINED SPOTTER

            JUST UNDER QUARTER SIZE HAIL

0235 PM     HAIL             WHEELER                 35.44N 100.27W
06/01/2019  E0.75 INCH       WHEELER            TX   TRAINED SPOTTER

0305 PM     HAIL             2 SE PERICO             36.26N 102.84W
06/01/2019  E2.75 INCH       DALLAM             TX   TRAINED SPOTTER

0514 PM     FUNNEL CLOUD     10 SW DALHART           35.96N 102.64W
06/01/2019                   HARTLEY            TX   TRAINED SPOTTER

            STORM CHASER VIDEO CONFIRMED FUNNEL SIGHTING.

0548 PM     HAIL             5 N CHANNING            35.75N 102.33W
06/01/2019  M1.25 INCH       HARTLEY            TX   TRAINED SPOTTER

0553 PM     HAIL             7 NNW CHANNING          35.78N 102.38W
06/01/2019  M1.50 INCH       HARTLEY            TX   TRAINED SPOTTER

0604 PM     HAIL             7 NNE CHANNING          35.78N 102.28W
06/01/2019  M1.00 INCH       HARTLEY            TX   TRAINED SPOTTER

0643 PM     HAIL             CHANNING                35.68N 102.33W
06/01/2019  M1.75 INCH       HARTLEY            TX   PUBLIC

0703 PM     TSTM WND GST     1 WSW BOYS RANCH        35.53N 102.27W
06/01/2019  M60 MPH          OLDHAM             TX   MESONET

0713 PM     HAIL             3 W PANHANDLE           35.35N 101.43W
06/01/2019  M1.00 INCH       CARSON             TX   TRAINED SPOTTER

0736 PM     HAIL             4 E CONWAY              35.21N 101.31W
06/01/2019  M1.75 INCH       CARSON             TX   TRAINED SPOTTER

0738 PM     HAIL             5 E CONWAY              35.21N 101.29W
06/01/2019  M1.75 INCH       CARSON             TX   TRAINED SPOTTER

            HAIL CURRENTLY FALLING ON I-40 AT MILE MARKER 102.

0742 PM     HAIL             6 E CONWAY              35.21N 101.28W
06/01/2019  M2.00 INCH       CARSON             TX   TRAINED SPOTTER

0754 PM     TSTM WND GST     8 SE BUSHLAND           35.11N 101.96W
06/01/2019  M66 MPH          RANDALL            TX   TRAINED SPOTTER

0758 PM     HAIL             6 SW AMARILLO           35.14N 101.89W
06/01/2019  M1.75 INCH       RANDALL            TX   TRAINED SPOTTER

0759 PM     HAIL             8 W GROOM               35.20N 101.25W
06/01/2019  M1.75 INCH       CARSON             TX   TRAINED SPOTTER

0803 PM     TSTM WND DMG     4 NNW LAKE TANGLEWOOD   35.12N 101.81W
06/01/2019                   RANDALL            TX   NWS EMPLOYEE

            ROOF BLOWN OFF MANUFACTURED BUILDING. SMALL SHED ROLLED
            OVER ON SIDE. THREE AXLE BOX TRAILER BLOWN OFF THE
            HIGHWAY. SEVERAL TREE BRANCHES BROKEN.

0804 PM     TSTM WND GST     7 SSE AMARILLO          35.11N 101.80W
06/01/2019  M91 MPH          RANDALL            TX   MESONET

0812 PM     HAIL             AMARILLO                35.20N 101.82W
06/01/2019  E1.00 INCH       POTTER             TX   PUBLIC

            10TH AND EASTERN

0815 PM     TSTM WND GST     7 SSE AMARILLO          35.11N 101.80W
06/01/2019  M61 MPH          RANDALL            TX   MESONET

0820 PM     NON-TSTM WND GST 1 NNW LAKE TANGLEWOOD   35.07N 101.79W
06/01/2019  E60 MPH          RANDALL            TX   NWS EMPLOYEE

            PEA SIZE HAIL ALSO.

0824 PM     FLASH FLOOD      AMARILLO                35.20N 101.82W
06/01/2019                   POTTER             TX   EMERGENCY MNGR

            MULTIPLE WATER RESCUES ONGOING IN AMARILLO.

0849 PM     TSTM WND GST     12 SW CLAUDE            34.98N 101.50W
06/01/2019  M67 MPH          ARMSTRONG          TX   MESONET

0855 PM     TSTM WND GST     12 SW CLAUDE            34.98N 101.50W
06/01/2019  M66 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1900850 AMA1900872 AMA1900851 AMA1900871 AMA1900852
AMA1900853 AMA1900854 AMA1900855 AMA1900857 AMA1900856 AMA1900863
AMA1900858 AMA1900862 AMA1900859 AMA1900861 AMA1900860 AMA1900873
AMA1900865 AMA1900864 AMA1900868 AMA1900866 AMA1900867 AMA1900869
AMA1900870

ward
Special weather statement, Jun 2, 5:26 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
626 PM CDT Sun Jun 2 2019

OKZ001-030000-
Cimarron OK-
626 PM CDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Kenton, or 33 miles northwest of Boise City, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10274 3686 10300 3700 10300
TIME...MOT...LOC 2326Z 211DEG 31KT 3693 10306

Ward
Local storm report, Jun 2, 6:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT SUN JUN 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             KENTON                  36.90N 102.97W
06/02/2019  E0.75 INCH       CIMARRON           OK   PUBLIC

&&

EVENT NUMBER AMA1900874

JC

The radar

The Pueblo radar (KPUX), 204 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flood, 1 tornado. Local standard time, as filed.

Hail, Cimarron

When
June 2, 6:18 PM CST
Where
Cimarron County, Kenton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.900, -102.970

Flood, Cimarron

When
June 2, 6:50 PM CST to 7:50 PM CST
Where
Cimarron County, Kenton to 0.65 mi N of Kenton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.900, -102.970

Minor flooding in and around the town of Kenton.

Tornado, Cimarron

When
June 2, 7:18 PM CST
Where
Cimarron County, 5.64 mi NNE of Felt
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
36.650, -102.760

A landspout with a tubular dust cloud lasted 2 minutes in open country causing no damage.

Hail, Cimarron

When
June 2, 7:19 PM CST to 7:36 PM CST
Where
Cimarron County, 9.41 mi W of Boise City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.690

Golf ball hail was reported several miles west of Boise City. Hail decreased in size to one inch but continued for over 15 minutes.

Flood, Cimarron

When
June 2, 7:45 PM CST
Where
Cimarron County, 8 mi ENE of Felt to 7.71 mi ENE of Felt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.620, -102.650

Flood waters has entered a barn and flooded roads in the area.

Hail, Texas

When
June 2, 8:25 PM CST
Where
Texas County, 5.22 mi WSW of Eva
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.760, -101.980

Flood, Cimarron

When
June 2, 8:30 PM CST
Where
Cimarron County, 10.39 mi SE of Boise City to 9.11 mi W of Griggs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.630, -102.380

Minor flooding in the southeast part of the county southeast of Boise City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837046, 837048, 837050, 837051, 837054, 837055, 837057.